Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy and ZERIT
Aug 2, 1999

I was on a triple combination of Crixivan, Zerit and Videx. My T-Cells have been constantly high, but after two years on the above therapy my viral load started to creep up to 7,000. My doctor switched me to Sustiva, and immediately I experienced neuropathy in my feet. Cutting me back to 20mg 2x day has not helped. Should I ask him to switch me off Zerit completely, and did the Crixivan somehow suppress the symptoms?

Response from Dr. Cohen

Well, the story is a bit confusing.

First - there is little information that allows us to give the Crixivan the credit for "suppressing" neuropathy. Since this side effect usually seems to be associated more with med use. Altho there is some neuropathy just from HIV itself. So it may be possible that if HIV were causing some of the neuropathy, and your viral load was less controlled after you stopped it, you can consider this reasoning as possible. But this has not been the usual understanding of neuropathy.

Instead, we see it more often as a side effect of meds. And both Zerit and Videx can have this issue. But of the two, zerit is thought to be more involved. And you are right to note that one approach is to try reducing the dose of the zerit - since that might reverse the neuropathy while maintaining the benefit from the med. But it sounds like that did not work for you. So why is your neuropathy still a problem?

A few possibilities. One is that even 20 mg of zerit is too much for you and you need an alternative. The usual choice is AZT, but there are others, like 3TC or abacavir/ziagen that can be considered. It also may be that the Videx turns out to be a factor and that it too can be reconsidered. Sustiva is not known to cause or aggravate neuropathy, so I would not think that med is the problem.

But there is one more issue that deserves comment. Based on what you write - you just exchanged the Sustiva for the Crix when your viral load went up. This is a move that deserves some examination. In med combinations like the one you took - it is less clear which of the meds is "giving way" - meaning it would be hard to know which med(s) is/are no longer working. There are tests to try and figure this out - called genotyping and phenotyping. And if one was done, that may have led to the decision made here. But substituting just one medication for another in someone with a viral load of 7000 is a risky strategy - since you are asking a lot of that new med. And if the viral load is not fully suppressed after this substitution - we would predict that you would rapidly lose the benefit from the Sustiva - as well as the other two nonnucleosides. For that reason, some of us would either switch at lower viral loads, or switch two meds, or some other decision. So I hope you got away with it from that standpoint...

Hope that helps. CC



Previous
pills
Next
HIV Treatment in foreign countries

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement